Thunderstorm Wind, Brewster
- When
- August 20, 6:00 PM CST
- Where
- Brewster County, Alpine
- Measured
- 61 kt (70 mph)
- Property damage
- $5,000
- Reported by
- BROADCAST MEDIA
- Coordinates
- 30.367, -103.667
High winds and very heavy rainfall accompanied several thunderstorms across southwest Texas on the 20th. The most significant event was a microburst which affected the city of Alpine.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
High winds and very heavy rainfall accompanied several thunderstorms across southwest Texas on the 20th. The most significant event was a microburst which affected the city of Alpine. Winds to 70 MPH downed a 130 foot tall light standard at the football stadium. Flash flooding resulting from the downburst flooded several homes and businesses on the north side of town, including the U.S. Border Patrol office. An NWS COOP rainfall observer reported four to four and a half inches of rain with the event.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Aug 20, 2:30 PM CST, 3 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 330 PM CDT TUE AUG 20 2002 KMAF 88-D SHOWING THUNDERSTORMS FIRING THIS AFTERNOON ACROSS MAINLY THE WESTERN CWA AS CONVECTIVE TEMPERATURES ARE REACHED. THE ATMOSPHERE ACROSS THE ENTIRE CWA REMAINS VERY MOIST...KMAF 12Z 850MB DEW POINT OF 19C ALONG WITH 19Z SURFACE DEW POINTS NEAR 60 WEST TO NEAR 70 EAST. 18Z ETA LAGGING BEHIND WITH REGARDS TO COVERAGE OF CONVECTION...BUT OVERALL IT DOESN/T LOOK TOO BAD. HIGHEST POPS TONIGHT IN THE SOUTHWEST MOUNTAINS...WITH A MENTION OF LOCALLY HEAVY RAINS GIVEN SLOW STORM MOVEMENT AND HIGH PWATS...LOWEST POPS EAST. LATEST MODEL GUIDANCE IS SIMILAR TO YESTERDAY/S DATA WITH THE UPPER AIR PATTERN OVER THE SOUTHERN U.S. LITTLE CHANGE IS EXPECTED THROUGH THE WORK WEEK. CURRENT FORECAST CALLS FOR POPS OVER THE MOUNTAINS AND ADJACENT PLAINS AND DRY WEATHER FOR THE REMAINDER OF THE AREA. THIS LOOKS FINE GIVEN PERSISTENT HIGH PRESSURE ALOFT...SO WE WILL LEAVE THE BULK OF THE CURRENT FORECAST ALONE. EXTENDED MODELS STILL IN DISARRAY WITH PAC NW LOW...BUT ARE SIMILAR WITH AN UPPER RIDGE OVER THE CENTRAL U.S. AND A SHARP UPPER TROUGH OVER THE NORHEAST. GFS AND THE CANADIAN MODELS STILL A LITTLE MORE AGGRESSIVE WITH A FRONTAL BOUNDARY NOSING INTO THE AREA LATE SUNDAY/EARLY MONDAY. WE HAVE INTRODUCED SOME SLIGHTLY COOLER (CLOSER TO CLIMATOLOGICAL NORMALS) TEMPS AND SLIGHT CHANCE POPS FOR ROUGHLY THE EASTERN HALF OF THE CWA. PRELIMINARY NUMBERS... MAF 74/ 99/ 74 / 98 2000 LSA 72/ 97/ 70 / 96 2000 6R6 76/ 97/ 75 / 96 3000 MRF 62/ 89/ 63 / 91 6333 CNM 70/ 99/ 71 /101 2-1- .MAF... TX...NONE. NM...NONE. PLATT
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-210456- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 200 PM CDT TUE AUG 20 2002 .SYNOPSIS... AFTERNOON HEATING AND LOW LEVEL MOISTURE WILL CREATE AN UNSTABLE ATMOSPHERE...FAVORABLE FOR THE FORMATION OF THUNDERSTORMS THIS AFTERNOON AND EVENING. .WEATHER HAZARDS... THUNDERSTORMS... THE POSSIBILITY FOR THUNDERSTORMS WILL EXIST THROUGH THE EVENING HOURS ACROSS MOST OF WEST TEXAS AND SOUTHEAST NEW MEXICO. ANY THUNDERSTORMS WHICH DO DEVELOP WILL HAVE THE POTENTIAL TO PRODUCE LOCALLY HEAVY RAINFALL...LOCALIZED DAMAGING WINDS TO 55 MPH...AND DANGEROUS LIGHTNING. LINDLEY
The Midland/Odessa radar (KMAF), 225 km away, was scanning. The volume nearest the first event began at 00:01 UTC.
2 flash flood, 1 thunderstorm wind. Local standard time, as filed.
A trained spotter reported flash flooding. This flooding resulted in up to six inches of water covering the road near the intersection of U.S. Highway 285 and County Road 436.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2002Every state in 2002This day in weather historyWarnings in Texas, August 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5313762, 5313763, 5313761.